Article Text

PDF

Reversible proximal myopathy in epilepsy related Cushing’s syndrome
  1. ANDREW G HERZOG,
  2. ANA SOTREL,
  3. MICHAEL RONTHAL
  1. Neuroendocrine Unit, Beth Israel Deaconess Medical Center, and the Department of Neurology, Harvard Medical School, Boston, Massachusetts, USA
  1. Dr Andrew G Herzog, Neuroendocrine Unit, Beth Israel Deaconess Medical Center, 330 Brookline Ave, Boston MA 02181, USA.

Statistics from Altmetric.com

Epilepsy can induce hypercortisolism secondary to altered temporolimbic modulation of the hypothalamopituitary secretion of ACTH.1 2 Hypercortisolism can produce a reversible myopathy. Epilepsy, however, has not been recognised to cause a symptomatic Cushing’s syndrome. The development of proximal myopathy as part of an epilepsy based Cushing’s syndrome, in particular, has not been reported. We report on three such patients as well as their successful treatment with normalisation of serum cortisol using ketoconazole.3

Three women (table) with epilepsy who complained of easy fatiguability, had mild to moderate weakness of trunk, neck, and upper and lower limb girdle muscles. All had irregular menses and hirsutism. They had increased serum ACTH concentrations and serum and 24 hour urinary cortisol concentrations. Weakness was persistent in two and intermittent, correlating exclusively with periods of seizure exacerbation and raised cortisol secretion in patient 3. In this patient, seizures would flare up every few months. At such times, she would experience daily to weekly seizures for one to three months with development of fatiguability and clinically documented weakness after two or three weeks. EMG showed myopathic changes characterised by normal resting activity, small units, and increased recruitment patterns in all three patients. EMG findings were normal between exacerbations in patient 3 on two out of two occasions. Deltoid muscle biopsy was carried out in patient 2 and showed mild non-specific myopathic changes with type I predominance. Dexamethasone suppressed ACTH and cortisol secretion in all patients. MRI studies of the pituitary and adrenal glands showed no evidence of tumour. Thyroid function tests, and gonadal steroid and creatine kinase concentrations were normal. All serum concentrations of antiepileptic drugs were in the therapeutic range.

Summary of patients

Treatment with ketoconazole (200 mg three to four times a day) normalised the 4 00 pm serum cortisol and 24 hour urinary cortisol concentrations in all three patients. Normalisation of cortisol concentrations was associated with alleviation of the complaint of increased fatiguability, normalisation of strength and EMG, and a reduction in seizure frequency in all three patients (table). Discontinuation of ketoconazole for three months in all three patients was associated with a recurrence of the myopathy within two to three weeks with subsequent recovery again within three weeks after reinstitution of ketoconazole.

Proximal muscle weakness in all three patients could be attributed to hypercortisolism. This conclusion is supported by the documentation of hypercortisolism, the failure to find other possible causes, and the reversibility of the myopathy and accompanying EMG features by normalisation of serum cortisol concentrations using ketoconazole treatment.3 Hypercortisolism, in turn, may have been related to abnormal temporolimbic modulation of hypothalamopituitary secretion of ACTH.1 2 This possibility was suggested by the presence of active, focal temporal epileptiform discharges in all three patients, the absence of any pituitary or adrenal tumour or hyperplasia, the absence of abdominal striae characteristic of classic Cushing’s syndrome, and the absence of emotional depression, clinically and by the Hamilton scale, which can also raise serum cortisol. The intermittent occurrence of this Cushing’s myopathy and its relation with antecedent seizure exacerbation in patient 3 offers further support for a possible epileptic causality. The description of this previously unreported epilepsy based Cushing’s myopathy is important because it represents a readily treatable cause of fatiguability and muscle weakness which may otherwise be underrecognised and attributed to postictal effects or medication toxicity.

Some adrenocorticosteroids, including cortisol, are glutamatergic, as well as bicuculline or picrotoxin-like antagonists of γ-aminobutyric acid A (GABA-A) receptor in the brain and exert potent anxiogenic, proconvulsant, and convulsant effects.4 5Hypercortisolism, therefore, may potentially exacerbate seizure disorders. The favourable seizure response to normalisation of serum cortisol concentrations in all three patients is consistent with this notion and the possibility that temporolimbic epilepsy may not only induce hypercortisolism but that the hypercortisolism, in turn, may exacerbate temporolimbic discharges leading to a positive feedback loop and a vicious circle.

These findings raise the possibility that epilepsy may be the basis for a hypercortisolism induced proximal myopathy that is readily reversible by normalisation of cortisol concentrations using ketoconazole. Normalisation of cortisol may benefit epilepsy as well.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.